“If you love life, don’t waste time, for time is what life is made out of.” — Bruce Lee
It roughly takes me 30 to 45 minutes to get to work everyday. Once I am at work, the next 30 minutes is used to start my day. And then, I work for the next three to four hours. I take an hour lunch and work for another four to five hours and then I go home.
Did you see how quickly the day got away from me there. It only took me three full lines to tell you how quickly my day goes. For most of us, I believe it is very regular for us to think of our day in hours. In fact, I have always wanted to work an eight hour day. And when I finally did, I started to struggle with getting all the work done in that time.
But it never crossed my mind to want to work a 480 minute day.
#16 Think of Your Day in Minutes, Not Hours
While I was adding to my list of Productivity Tools, I found myself running into this little tip. Think and schedule your days in minutes. When you think in minutes, you can fit the smaller tasks in and get more done. Sometimes, we just need to think realistically for a task.
What if we went back to my previous three line description of my day. What if we looked at it in minutes instead of the hour chunks.
My Day in Minutes
- 7:30 AM — 30 Minutes — Drive to Work
- 8:00AM — 30 Minutes — Morning Routine/Start Up at Work
- 8:30AM — 45 Minutes — All Follow Up Calls (10 Different Calls to Make, Average Time Per Call, 4.5 minutes)
- 9:15AM — 60 Minutes — Process New Projects (Two to Three, Average Time Per Project, 20–30 Minutes)
- 10:15AM — 45 Minutes — Evaluate One Project
- 11:00AM — 60 Minutes — Lunch
- 12:00PM — 10 Minutes — Check Voicemail and Email
- 12:10PM — 10 Minutes — Call Back and Respond
- 12:20PM — 40 Minutes — File Reviews (2 Files, Average Time Per File, 20 Minutes.
- 1:00PM — 45 Minutes — Evaluate One Project
- 1:45PM — 15 Minutes — Take a Walk Outside
- 2:00PM — 60 Minutes — Review All Inbound Requests from Outside Work and Within My Job.
- 3:00PM — 15 Minutes — Ideally Be Done with My Day, Pack Up Go Home
- 3:15PM — 45 Minutes — Drive Home
- 4:00PM — Home
***This is what my day would look like without interruptions***
To give you a little more reality, typically my day is broken up with questions from coworkers, at least a dozen or so calls that come in at random times, and of course bathroom breaks. I also tend to take five minutes breaks after working 60 minutes or more. So most of the time I am working until 5:00PM.
Scheduled Every Minute
When we think in minutes and schedule every minute, we start seeing where we are wasting minutes which can be used for other important items. It also made me notice when I started chit-chatting with coworkers about non-work related items, it might end up taking away 10 to 15 minutes.
Something else very important to notice is breaking my day down into minutes helps me know how much I can actually do in a day. One of the greatest pit falls in my office is over scheduling ourselves.
We will put more work on in a day than we can handle and then we get behind or we work later. And when we get behind, stress, hopelessness, errors, and nights and weekend work creeps into our lives.
Here are a few observations from my own day to help jump start your review:
What really struck me about writing out my day like this for the first time was focusing on the phone calls. I tend to make about 300 outbound calls a month, so for any given day I should call out about 15 times a day on average.
My office keeps metrics on all kinds of data, and from a project I did about two years ago, I found out that the average phone call for most people was 4.5 minutes. This includes conversations, voicemail left, and call in conversations.
Knowing that, I realized I could schedule ten phone calls a day, and likely get through those in the morning to move through all of my other work. I also send ‘canned emails.’ So when I leave a voicemail, I will also email that person if I have an email address.
Leaving a voicemail for me typically only takes 1.5 minutes, so I am still within my 4.5 minutes average. I have templates for these emails too, which I am updating while the phone rings.
And then, I typically get about a dozen inbound calls which those will last anywhere from one minute to 30 minutes at times, but the average on those are still very low. A 30 minute phone call doesn’t happen everyday.
Reviewing Projects and Files
There is a lot of review work with my day job. What I have found is that really long reviews will can take two to three hours, and really short ones can take 20 minutes. Knowing this, it has helped me better schedule how many reviews I might do in a day.
If I know there will be a very long, time consuming review, I will only schedule one of them. If I know my shorter reviews are 20 to 30 minutes, I can schedule several of those in a day.
Inbound Requests, Calls, Emails, Mail
These are the most unpredictable part of my job. Some calls, email, mail and requests can be very quick responses. Others can take up hours. The best way to cure this I have found in my job is controlling this as much as possible with ‘canned email and letters,’ and making a lot of outbound calls.
When I try to get our in front of my calls, emails, and letter I have found that I don’t get as many inbound items. This may not work as well for all jobs, however, if you are on the phone a lot or emailing a lot, I think it will work well for you.
How To Implement This Style of Thinking
It takes reviewing your current reality first. This can take some time. For me, it took a couple of weeks to figure out how much time things took in minutes. And once I was able to figure it out, I started changing my schedule up. Here is what I did:
1. Review All Work for A Week
I kept a log on a yellow pad every day for everything I did. Even when I was working at night or late, I kept track of it all. I looked at calls, emails, file reviews, time I wandered around the office, bathroom breaks, everything.
2. Calculate Your Averages
After doing this for a week, I averaged out all like tasks to find out how long it was taking me to do things. I put the averages for different tasks and projects into a spreadsheet and hung it in my cubicle.
3. Start Rescheduling Your Days
Using the spreadsheet, I started scheduling my days for the next week to account for all my averages and what I knew about longer tasks. I reviewed my workload on a weekend so I could go into the week strong. Then during the week, I captured how long it took me to do tasks again.
And how successful I was to work within the averages and my regular work day. If there were any inconsistencies, I would note them for my next review to see if I needed to make any changes to my averages.
4. Review Your First Week
After the first week, I reviewed again and re-calculated average times. Once I had it down, I reworked my spreadsheet and again reset my next week. This time, I was able to see huge gains in how quickly I was getting through my work.
It took a couple of weeks to really figure it out, but this ended up being a very practical and very accurate way to design my days. And it is what I have used ever since.
I don’t re-calculate anymore, however, I know my averages and I have done well to schedule my day based on them. Now, I know how long it takes and then I can complete my work quickly.
Most days I do complete my work by 5:00PM and on really good days I have been completing that day’s work between 2:00pm and 3:00pm. Then I work ahead for 60–90 minutes to set up the next day.
Visit Jack at J.R.Heimbigner.com and see more of his work here.
Don't miss a single word. Get Publishous Magazine delivered directly to your inbox each week for FREE!
Please complete the form below and you will receive the next episode directly to the email address you provide.